Selling Day & Night Nurse
Lisa, 32, comes into your pharmacy asking for some Day & Night Nurse capsules. She has not had
them before. After going through the WWHAM protocol you decide that it is fine to supply them to her.
When advising on Day & Night Nurse capsules, the following ingredients require some additional information. Click on the boxes below to find out more.

Paracetamol
Click to reveal answerIt would be useful to remind Lisa not to take any other product containing paracetamol while taking Day & Night Nurse due to risk of overdose.
Pseudoephedrine
Click to reveal answerWhile you may not need to provide any details on the ingredient itself, you need to be aware that there is a restriction on the supply of pseudoephedrine. It is illegal to supply a product or combination of products that contains more than 720mg of pseudoephedrine at any one time without a prescription.7 This would equate to no more than one pack of Day & Night Nurse.
Promethazine
Click to reveal answerPromethazine (in Night Nurse capsules) is an ingredient that can cause drowsiness, so you could tell her not to drive while taking Night Nurse until she knows if it affects her, as it may be an offence to drive while taking the medicine. Drug driving rules state that it is illegal to drive if you are unfit to do so as a result of taking illegal or legal drugs - including OTC medicines.8
Pholcodine
Click to reveal answerCustomers might confuse this ingredient with codeine. While both are part of the opiate family, it is unlikely they will experience some of the side effects associated with codeine use, such as addiction, tolerance and dependence. Pholcodine can, however, enhance the central nervous system (CNS) effects of alcohol and other CNS depressants.9, 10 Asthmatics should also consult their doctor before using this ingredient.
REMEMBER: Even if you are not providing specific counselling on each ingredient, you should always remind your customers to carefully read the patient information leaflet for product details before taking any medication.
References
3. https://www.nhs.uk/conditions/flu/
4. https://www.nhs.uk/conditions/common-cold/
5. https://www.nhs.uk/NHSEngland/ARC/Pages/AboutARC.aspx
6. http://www.who.int/servicedeliverysafety/areas/people-centred-care/ipchs-what/en/
8. https://www.gov.uk/drug-driving-law
9. https://www.medicines.org.uk/emc/product/1549/smpc
10. https://www.medicines.org.uk/emc/product/4825/smpc
All references last accessed January 2019
Product Information
Day Nurse and Day Nurse Capsules (paracetamol, pseudoephedrine hydrochloride, pholcodine) (P).
RRP (excl. VAT): Liquid: £6.24. Capsules: £5.83
Night Nurse and Night Nurse Capsules (paracetamol, promethazine hydrochloride, dextromethorphan hydrobromide) (P).
RRP (excl. VAT): Liquid: £6.24. Capsules: £4.16
Day & Night Nurse Capsules
Day capsule (paracetamol, pseudoephedrine hydrochloride, pholcodine) (P).
Night capsule (paracetamol, promethazine hydrochloride, dextromethorphan hydrobromide) (P).
RRP (excl. VAT): £6.49
Information about these products, including adverse reactions, precautions, contraindications, and method of use can be found at: